← All EDAIC Flashcard Decks

Hepatic, Renal and Endocrine Anesthesia Flashcards

6 cards from real EDAIC practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.

Read the first 6 Hepatic, Renal and Endocrine Anesthesia flashcards as text
  1. A 58-year-old man with Child-Pugh Class C cirrhosis undergoes emergency laparotomy. Intraoperatively, coagulation is severely deranged with a prothrombin time of 28 seconds and platelet count of 42,000/µL. He develops diffuse microvascular bleeding. Thromboelastography (TEG) reveals a prolonged R-time, reduced α-angle, and reduced MA. Which transfusion strategy is most appropriate?

    Answer: Transfuse cryoprecipitate followed by platelet concentrate and fresh frozen plasma guided by TEG parameters

    TEG showing prolonged R-time (factor deficiency), reduced α-angle (fibrinogen deficit), and reduced MA (platelet dysfunction) indicates a combined coagulopathy. In cirrhotic patients with active bleeding, a goal-directed approach using viscoelastic testing is superior to empirical FFP alone. Cryoprecipitate addresses fibrinogen deficiency (the most critical substrate for clot formation), followed by platelets and FFP to correct factor deficiency and platelet function. Recombinant FVIIa is not first-line and carries thrombotic risk. Targeting Hb 10 g/dL is excessive and not the priority when microvascular bleeding is driven by coagulopathy.

  2. During anaesthesia for a living-donor kidney transplant recipient, the patient develops oliguria immediately after reperfusion of the graft. Mean arterial pressure is 75 mmHg, CVP is 12 mmHg, and urine output was brisk prior to clamp release. Intraoperative fluid balance is +2.8 L crystalloid. Which intervention is MOST likely to restore graft perfusion in this scenario?

    Answer: Administer mannitol 0.5 g/kg IV and increase MAP to ≥85 mmHg with norepinephrine

    Reperfusion oliguria after kidney transplantation in a euvolaemic patient (CVP 12, +2.8 L balance) suggests renal arterial vasospasm and ischaemia-reperfusion injury rather than hypovolaemia. Mannitol acts as an osmotic diuretic and free-radical scavenger, protecting the tubular cells, while targeting MAP ≥85 mmHg with vasopressors ensures adequate perfusion pressure across the renal vascular bed. Low-dose dopamine has been disproven as a renoprotective strategy in multiple RCTs. Further volume loading in an already replete patient risks pulmonary oedema. A PAC insertion delays treatment unnecessarily.

  3. A patient with a known phaeochromocytoma is undergoing laparoscopic adrenalectomy. Despite adequate pre-operative alpha-blockade with phenoxybenzamine for 3 weeks, intraoperative insufflation of the abdomen triggers a hypertensive crisis with MAP rising to 165 mmHg and new ST-segment depression in V4-V5. Which agent is the most appropriate immediate treatment?

    Answer: Intravenous phentolamine 2–5 mg boluses repeated as needed

    Phentolamine is a short-acting, competitive, non-selective alpha-adrenoceptor antagonist and is the agent of choice for intraoperative hypertensive crises from catecholamine excess. Its rapid onset and short duration allow precise titration during tumour manipulation. Sodium nitroprusside can be used but carries risks of cyanide toxicity with prolonged use and causes reflex tachycardia, worsening myocardial ischaemia. Labetalol is contraindicated in phaeochromocytoma when alpha-blockade is incomplete because its beta-blocking component can unmask unopposed alpha-receptor stimulation, precipitating further hypertension. Esmolol alone does not address the catecholamine-driven vasoconstriction and similarly risks worsening hypertension.

  4. A 45-year-old woman with end-stage renal disease on haemodialysis requires general anaesthesia for a parathyroidectomy. Her pre-operative potassium is 6.1 mEq/L, ECG shows peaked T-waves, and her last dialysis was 48 hours ago. She has no IV access suitable for rapid volume replacement. Which induction agent combination is MOST appropriate?

    Answer: Ketamine 1.5 mg/kg + rocuronium 1.2 mg/kg with sugammadex immediately available

    Succinylcholine is absolutely contraindicated with pre-existing hyperkalaemia (K+ ≥5.5 mEq/L) as it causes a predictable rise of 0.5–1.0 mEq/L via depolarisation-induced potassium efflux, risking ventricular fibrillation. Rocuronium 1.2 mg/kg provides RSI-equivalent intubating conditions in 60 seconds (equivalent to succinylcholine). Ketamine preserves sympathetic tone and haemodynamic stability, important in patients who may be intravascularly depleted from dialysis. Sugammadex must be available for reversal if needed. Propofol can cause significant vasodilation and hypotension in ESRD patients. Etomidate + succinylcholine is contraindicated due to the hyperkalaemia. Propofol + low-dose rocuronium (0.6 mg/kg) does not provide RSI conditions reliably.

  5. A 62-year-old man with hepatic hydrothorax secondary to portal hypertension is intubated and ventilated post-hepatic resection. He develops acute hypoxaemia (PaO2/FiO2 ratio 180 mmHg) and increasing right pleural effusion. His hepatic venous pressure gradient (HVPG) is 18 mmHg. Which statement about ventilatory management is MOST accurate?

    Answer: PEEP >8 cmH2O may increase hepatic venous outflow resistance, worsen portal hypertension and accelerate hepatic hydrothorax re-accumulation

    In portal hypertension with hepatic hydrothorax, high PEEP elevates intrathoracic pressure, which transmits to the hepatic veins, increasing hepatic venous outflow resistance. This raises the sinusoidal pressure, worsens portal hypertension, increases transudation across the diaphragmatic defect, and accelerates re-accumulation of the hepatic hydrothorax. PEEP should be titrated to the minimum required for adequate oxygenation. Permissive hypercapnia, while generally well tolerated, can cause splanchnic vasodilation (not vasoconstriction) and actually increases portal flow, but this is a secondary concern. NIPPV is contraindicated in this post-operative scenario with active hypoxaemia and is not superior to invasive ventilation for the hepatic haemodynamic reasons cited.

  6. During anaesthesia for transsphenoidal resection of a macroprolactinoma, the patient suddenly develops polyuria with urine output of 850 mL/hour, urine osmolality of 85 mOsm/kg, and serum sodium rising to 152 mEq/L within 90 minutes. Which is the MOST appropriate immediate pharmacological intervention?

    Answer: Intravenous desmopressin (dDAVP) 1–2 µg and switch maintenance fluids to 5% dextrose

    The clinical picture — acute polyuria, hypotonic urine, and rising serum sodium — is consistent with intraoperative central diabetes insipidus from pituitary stalk manipulation during transsphenoidal surgery. Desmopressin (dDAVP) is the agent of choice: its selective V2-receptor agonism produces antidiuresis without significant vasopressor (V1) effects, and 1–2 µg IV achieves rapid effect within 15–30 minutes. Switching maintenance to 5% dextrose provides free water to begin correcting the hypernatraemia without a sodium load. Hypotonic saline alone does not address the underlying ADH deficiency and will not halt the massive urinary losses. Intranasal vasopressin is impractical intraoperatively and non-selective. Oral agents are inappropriate in the acute intraoperative setting.

How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy

Sources & references

Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy

  1. esaic.org — Eligibility, passing score, time limit, test delivery, score release, exam dates · verified Oct 2026